Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 230, NWS Springfield, MO

September 15, 2016Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 15, 2016, 7:39 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 7:39 PM CDT (00:39 UTC)
Expired
Sep 15, 2016, 8:30 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS53 KSGF 160039
SVRSGF
KSC011-037-160145-
/O.NEW.KSGF.SV.W.0230.160916T0039Z-160916T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN SOUTHEASTERN KANSAS...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 845 PM CDT

* AT 739 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HEPLER...OR
  16 MILES NORTHWEST OF GIRARD...MOVING NORTHEAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT SCOTT...                     MARMATON...
  BRONSON...                        UNIONTOWN...
  WALNUT...                         FULTON...
  REDFIELD...                       HEPLER...
  MAPLETON...                       HARDING...
  HIATTVILLE...                     PETERSBURG...
  PORTERVILLE...                    DEVON...
  PAWNEE STATION...                 HAMMOND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3791 9508 3804 9484 3803 9461 3801 9462
      3777 9462 3767 9471 3758 9509
TIME...MOT...LOC 0039Z 222DEG 12KT 3772 9499 

HAIL...1.50IN
WIND...60MPH
 
$$

SCHAUMANN
2 follow-up statements
592 
WWUS53 KSGF 160109
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT THU SEP 15 2016

KSC037-160119-
/O.CAN.KSGF.SV.W.0230.000000T0000Z-160916T0145Z/
CRAWFORD KS-
809 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CRAWFORD COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3770 9508 3776 9508 3804 9481 3803 9461
      3801 9462 3781 9462 3767 9487 3767 9498
      3768 9509
TIME...MOT...LOC 0109Z 216DEG 11KT 3774 9498 

$$

KSC011-160145-
/O.CON.KSGF.SV.W.0230.000000T0000Z-160916T0145Z/
BOURBON KS-
809 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR BOURBON COUNTY...

AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HEPLER...OR 16
MILES SOUTHWEST OF FORT SCOTT...MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
FORT SCOTT...                     MARMATON...
UNIONTOWN...                      FULTON...
REDFIELD...                       HARDING...
HIATTVILLE...                     PETERSBURG...
HAMMOND...                        PORTERVILLE...
DEVON...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 9508 3776 9508 3804 9481 3803 9461
      3801 9462 3781 9462 3767 9487 3767 9498
      3768 9509
TIME...MOT...LOC 0109Z 216DEG 11KT 3774 9498 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHAUMANN
165 
WWUS53 KSGF 160130
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT THU SEP 15 2016

KSC011-160139-
/O.CAN.KSGF.SV.W.0230.000000T0000Z-160916T0145Z/
BOURBON KS-
830 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN
AND FLASH FLOODING ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3770 9508 3776 9508 3804 9481 3803 9461
      3801 9462 3781 9462 3767 9487 3767 9498
      3768 9509
TIME...MOT...LOC 0129Z 222DEG 12KT 3779 9492 

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:33 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 15, 6:33 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
633 PM CDT THU SEP 15 2016

.SHORT TERM...(This evening through Friday)

It was a typical pulse thunderstorm day over southern Missouri
this afternoon. Climatologically it's a little late in the year
for it, however, most of the ingredients for strong to severe
pulsers have come together.

Look for additional storms through the late afternoon and evening.
Given that precipitable water values are over 1.60 inches, any
slow moving or training updrafts could pose a heavy rain or
localized flash flood risk.

Heading into tonight's period, most locations should remain dry.
However, there does appear to be shortwave energy approaching from
the northwest that could trigger convection closer to Highway 54.
Will continue the higher POPS in that region toward the early
morning hours of Friday.

This convection will eventually shift through southern Missouri
during the day on Friday, providing the region with a cloudy and
stormy day. A few of these storms could become strong to severe as
shear increases across the region to roughly 30 to 35 knots.
Localized flash flooding also can not be ruled out given the moist
airmass and slow movement of storms.

.LONG TERM...(Saturday through Thursday)

While a frontal system will be south of the Ozarks during the
weekend, cyclonic flow could lead to some scattered showers on
Saturday and Saturday night. Most of the rain should exit the
region by Sunday.

It's kind of late for another summertime high to build into the
southern United States, but it appears as though another one will
develop. This will bring warm and dry weather to the area through
much of next week, if not all of next week.

Look for temperatures next week to warm well into the 80s on an
afternoon basis. We could even experience some temperatures
warming to near 90 given the pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 626 PM CDT Thu Sep 15 2016

There will be some isolated thunderstorm potential this evening
across southern Missouri, however coverage is expected to be too
limited to include thunderstorms in the TAFs. Amendments will be
needed if one of these thunderstorms approaches a TAF site.

VFR is then primarily expected overnight with VFR conditions.
There is some potential for slight reductions to visibility, but
confidence in this occurring is low at this time.

Confidence is then fairly high that thunderstorms will impact
southern Missouri on Friday. MVFR and localized IFR conditions can
be expected around storms.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, Sep 15, 3:40 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT THU SEP 15 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
340 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING AND
  OVERNIGHT PERIOD. A FEW STORMS WILL BE CAPABLE OF PRODUCING
  DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. MOST THUNDERSTORMS
  WILL BE NON-SEVERE.

  DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALIZED HEAVY RAIN
  AND FLASH FLOODING WILL BE POSSIBLE WITH ANY TRAINING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL CONTINUE FRIDAY INTO FRIDAY EVENING. A FEW
  OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS
  BEING THE PRIMARY RISK. THERE IS ALSO A SLIGHT RISK FOR
  LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Sep 15, 1:56 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT THU SEP 15 2016

MOZ102-151945-
BARRY MO-
156 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARRY COUNTY UNTIL 245 PM
CDT...

AT 156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EXETER...OR NEAR CASSVILLE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROARING RIVER STATE PARK...       CASSVILLE...
EXETER...                         BUTTERFIELD...
WASHBURN...                       WAYNE...

LAT...LON 3659 9400 3672 9402 3678 9380 3662 9373
TIME...MOT...LOC 1856Z 253DEG 16KT 3666 9393

BURCHFIELD
Local storm report, Sep 15, 3:12 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLASH FLOOD      MOUNTAIN VIEW           37.00N 91.70W
09/15/2016                   HOWELL             MO   EMERGENCY MNGR

            FLASH FLOODING OCCURING IN MOUNTAIN VIEW. NUMEROUS ROADS
            HAVE WATER FLOWING OVER THEM IN TOWN. SOME ROADS HAVE
            8-10 INCHES DEEP OF WATER. STATE HIGHWAY 17 ON THE
            SOUTHERN EDGE OF TOWN IS CLOSED. JAM UP CREEK WAS
            APPROACHING BANKFULL

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:04 PM CDTFlash Flood WarningSGFBourbon, Crawford6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.